Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Kansas City, MO

June 30, 2018Atchison County, Leavenworth County, Kansas; Platte County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 30, 2018, 9:09 PM CDT for Atchison County, Leavenworth County, Kansas; Platte County, Missouri. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2018, 9:09 PM CDT (02:09 UTC)
Expired
Jul 1, 2018, 12:45 AM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Atchison County, KS, Leavenworth County, KS, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 103 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 9:35 PM CDTFLASH FLOOD5 Nne Potter, KSSHERIFF'S OFFICE REPORTS WATER OVER SHERMAN ROAD AT WALNUT CREEK.
Jun 30, 11:02 PM CDTFLASH FLOODPotter, KSSHERIFF'S OFFICE/DISPATCH REPORTS NUMEROUS ROADS CLOSED/FLOODED IN POTTER. STRANGER CREEK IS OUT OF IT'S BANKS.
Jun 30, 11:59 PM CDTFLASH FLOODEaston, KSRELAYED BY EMERGENCY MANAGEMENT, SEVERAL ROADS NORTH OF EASTON HAVE RUNNING WATER OVER THEM FROM RAINFALL RUNOFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2767 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

957 
WGUS53 KEAX 010209
FFWEAX
KSC005-103-MOC165-010545-
/O.NEW.KEAX.FF.W.0006.180701T0209Z-180701T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
909 PM CDT SAT JUN 30 2018

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Northwestern Leavenworth County in northeastern Kansas...
  Southeastern Atchison County in northeastern Kansas...
  Northwestern Platte County in west central Missouri...

* Until 1245 AM CDT.

* At 909 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Atchison, Easton, Iatan, Lowemont, Potter and Bean Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3958 9512 3953 9510 3953 9480 3943 9492
      3931 9518 3942 9518 3942 9529

$$

Blair

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 7:06 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 30, 7:06 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
706 PM CDT Sat Jun 30 2018

.Discussion...
Issued at 407 PM CDT SAT JUN 30 2018

A few thunderstorms are developing around the KC Metro this
afternoon. These pop-up storms will continue through the afternoon.
However, the main chance for severe weather will move into northwest
Missouri and eastern Kansas this evening. Storms out ahead of a cold
front will move into the area this evening into a very unstable
environment with 3000-4000J/Kg of MUCAPE. However, shear will be
weak. Regardless, a few storms capable of damaging winds and
possibly large hail will be possible tonight into the early
overnight hours. Storms will then weaken through the overnight as
they sink slowly southeast through the remainder of the CWA. By
Sunday afternoon the front should be just about through the CWA
however, additional strong storms may be possible across the
southeastern portion of the forecast area. Fortunately, the heat
will be much more manageable Sunday with highs in the mid to upper
80s. High pressure will build into the area on Sunday night and
persist over the area through Monday as upper level ridging begins
to build back into the region from the eastern CONUS. High Monday
will be in the upper 80s to lower 90s.

By Wednesday, the upper ridge retrogrades back west to where the
ridge axis is directly over the region. This ridge axis remains over
the area through Friday keeping hot temperatures over the region
from mid-week through the end of the week with highs in the low to
mid 90s. By Friday night the upper level ridge retrogrades further
to the west leave the local area on the lee side of the ridge.
Shortwave rounding the ridge may move into the area providing the
chance for a few rounds of storms Friday night through Saturday.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 706 PM CDT SAT JUN 30 2018

The terminals for the next 12 hours will be a bit messy. Currently
have thunderstorms bubbling up near the terminals, with possibly
two more rounds of activity possible overnight. The next round
will likely be between 03z and 06z tonight, as a complex of storms
heads northeast from Oklahoma, ahead of another round of storms
that may develop with a frontal boundary that will be sagging into
northwest Missouri early Sunday. Confidence is not high on these
TAFs, so expect many updates as the storm evolution and timing get
pinned down.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...73
Aviation...Cutter
Hazardous weather outlook, Jun 30, 4:33 AM CDT, 16 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
433 AM CDT Sat Jun 30 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
433 AM CDT Sat Jun 30 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 An Extreme Heat Warning remains in effect today for northeast
 Kansas and much of western Missouri. Temperatures will rise into
 the upper 90s with heat indices ranging between 103 to 108 degrees.

 Elsewhere, a Heat Advisory remains on effect today. Highs will be
 in the mid to upper 90s with heat index values between 102 and 107.

 Additionally, isolated severe storms will be possible late this
 afternoon and evening as a cold front moves across the area. Large
 hail and damaging winds will be the main threats with this activity.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 30, 4:07 PM CDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
407 PM CDT SAT JUN 30 2018

KSZ103-104-MOZ028-302130-
Wyandotte KS-Leavenworth KS-Platte MO-
407 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WYANDOTTE...EAST
CENTRAL LEAVENWORTH AND CENTRAL PLATTE COUNTIES UNTIL 430 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lansing, moving north at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lansing, Platte City, Kansas City, Tracy, Farley, Kansas City Intl
Arpt, East Leavenworth, Wolcott, Pomeroy, Waldron, Piper and Beverly.

This includes the following highways...
 Interstate 29 between mile markers 13 and 19.
 Interstate 435 between mile markers 15 and 34.

LAT...LON 3914 9476 3914 9490 3940 9488 3935 9467
TIME...MOT...LOC 2107Z 196DEG 20KT 3921 9482

Blair
Local storm report, Jun 30, 5:00 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
500 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             1 S PLATTE CITY         39.35N 94.78W
06/30/2018  E0.88 INCH       PLATTE             MO   TRAINED SPOTTER

            SPOTTER REPORTS 40 MPH WIND GUSTS AS WELL.

&&
Local storm report, Jun 30, 5:08 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
508 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             2 SSE PLATTE CITY       39.34N 94.77W
06/30/2018  E1.00 INCH       PLATTE             MO   AMATEUR RADIO

&&
Special weather statement, Jun 30, 5:13 PM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
513 PM CDT SAT JUN 30 2018

KSZ104-MOZ028-302245-
Wyandotte KS-Platte MO-
513 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WYANDOTTE AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 545 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm over
Parkville, moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Parkville, Platte City, Riverside, Weatherby Lake, Kansas City, Lake
Waukomis, Ferrelview, Platte Woods, Kansas City Intl Arpt, Wolcott,
Pomeroy and Waldron.

This includes the following highways...
 Interstate 29 between mile markers 5 and 17.
 Interstate 435 between mile markers 17 and 39.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas...and west central Missouri.

LAT...LON 3920 9482 3921 9478 3921 9481 3935 9480
      3934 9460 3916 9464 3916 9482
TIME...MOT...LOC 2213Z 198DEG 11KT 3918 9472

Blair
Local storm report, Jun 30, 8:14 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
814 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             DE SOTO                 38.98N 94.96W
06/30/2018  E1.00 INCH       JOHNSON            KS   PUBLIC

&&
Local storm report, Jun 30, 8:39 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
839 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     2 NE LINWOOD            39.01N 95.02W
06/30/2018                   LEAVENWORTH        KS   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS AN 8 INCH TREE
            LIMB DOWN ON KANSAS HIGHWAY 32.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:01 PM CDTSevere Thunderstorm WarningEAXDoniphan59 min
Jun 30, 7:08 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte67 min
Jun 30, 8:56 PM CDTAreal Flood AdvisoryEAXAtchison, Leavenworth3 hr
Jun 30, 10:07 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte38 min
Jun 30, 10:22 PM CDTRiver Flood WarningEAXAtchison, Leavenworth21 hr
Jul 1, 12:48 AM CDTAreal Flood WarningEAXAtchison, Leavenworth6 hr
Jul 1, 6:38 AM CDTAreal Flood WarningEAXAtchison, Leavenworth6 hr
Jul 1, 12:34 PM CDTAreal Flood WarningEAXAtchison, Leavenworth6 hr
Jul 1, 10:22 AM CDTRiver Flood WarningEAXClay, Jackson, Ray57 hr

Nearby

Flash Flood Warnings in Kansas, 2018Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.